Hail, Miller
- When
- March 26, 11:45 AM EST
- Where
- Miller County, 0.69 mi S of Colquitt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 31.160, -84.730
Two outbreaks of large hail-producing supercell thunderstorms occurred over the weekend of March 26-27, 2011. The number of supercells, structure of the storms, and number of reports of large hail received over this two-day event is unprecedented in this forecast area and reminiscent of events that occur out in the plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Two outbreaks of large hail-producing supercell thunderstorms occurred over the weekend of March 26-27, 2011. The number of supercells, structure of the storms, and number of reports of large hail received over this two-day event is unprecedented in this forecast area and reminiscent of events that occur out in the plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 26, 9:40 AM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 1040 AM EDT SAT MAR 26 2011 .DISCUSSION... THE 12 UTC REGIONAL SURFACE ANALYSIS SHOWED A QUASI-STATIONARY FRONT FROM NORTHEAST TX THROUGH SC...WHICH WAS SERVING AS A FOCUS FOR THE DEVELOPMENT OF NUMEROUS THUNDERSTORMS ALONG AND JUST NORTH OF THIS BOUNDARY. A SUB-SYNOPTIC SCALE WARM FRONT EXTENDED FROM SOUTH AL THROUGH THE EASTERN FL PANHANDLE AND INTO THE NORTHEAST GULF...SEPARATING A MARITIME TROPICAL AIRMASS TO ITS SOUTHWEST FROM A MODIFIED CONTINENTAL POLAR AIRMASS TO THE NORTHEAST. THIS FEATURE IS FORECAST TO LIFT QUICKLY NORTHEASTWARD TODAY AND ESSENTIALLY MERGE WITH THE SYNOPTIC FRONT TO THE NORTH. LOCAL RADARS SHOWED A FEW SHOWERS OVER THE FL PANHANDLE...BUT THEY SEEMED SO FAR UNABLE TO BREAK THROUGH A FAIRLY STRONG TEMPERATURE INVERSION NEAR 750 MB (4 DEGREES C AT KTAE). VAPOR IMAGERY AND UPPER AIR DATA SHOWED FAST...MAINLY ZONAL FLOW ALOFT...WHICH MADE IT DIFFICULT TO PICK OUT SHORT WAVES THAT MAY HELP FOCUS MCS DEVELOPMENT. THE MAIN FORECAST CHALLENGE TODAY IS POP AND THE CORRESPONDING CHANCE FOR SEVERE STORMS. OUR FORECAST AREA WILL BE IN A BROAD AREA OF WARM AIR ADVECTION...WHICH MEANS WEAK AND RATHER DIFFUSE LARGE SCALE Q-G FORCING. WHILE THE LARGE SCALE MODELS INDICATE AT LEAST SOME QPF OVER OUR OUR CWA TODAY...THE LATEST 4 KM NWP GUIDANCE RADAR SIMULATIONS FORECAST A MINIMAL AMOUNT OF CONVECTIVE CELLS. LARGE SCALE CONDITIONS APPEAR SOMEWHAT FAVORABLE FOR SUPER CELL DEVELOPMENT...WITH FORECAST SBCAPE VALUES FROM 500 TO 1500 J/KG (DEPENDING ON EXACT LOCATION...MODEL RUN...AND CLOUD COVER)...AND 0-6 KM VERTICAL WIND SHEAR VALUES OF AROUND 50 KT. THIS COULD SUPPORT STORM ORGANIZATION AND UPDRAFT ROTATION...WITH MARGINALLY SEVERE HAIL AND DAMAGING WINDS THE MAIN THREAT. THE TORNADO THREAT APPEARS RATHER LOW AS THE 0-1 KM VERTICAL WIND SHEAR VALUES ARE 20 KT OR LESS. HOWEVER...WITHOUT STRONG FORCING IT IS HARD TO IMAGINE THAT THERE WILL BE ENOUGH STORMS FOR A MAJOR SEVERE STORM OUTBREAK THIS FAR AWAY FROM THE SYNOPTIC SCALE FRONT. THE CONSENSUS OF THE HIGH RESOLUTION NWP GUIDANCE IS PROBABLY CORRECT...THAT THERE WILL BE ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON...AND THAT ONE OR TWO OF THESE COULD EXHIBIT SUPER CELL CHARACTERISTICS. THE BEST CHANCE FOR THIS HAPPENING WILL BE NORTH OF A LINE FROM ELBA AL TO TIFTON GA...AS THAT REGION WILL BE A LITTLE CLOSER TO THE FRONTAL ZONE. && .AVIATION... AREAS OF MVFR CONDITIONS WITH FOG AND LOW CEILINGS PERSIST ACROSS THE TRI-STATE AREA THIS MORNING...AND WE ARE SEEING A TYPICAL BRIEF LOWERING OF CEILINGS AND VISIBILITIES TO IFR ACROSS PORTIONS OF SOUTHEAST ALABAMA...THE EASTERN FLORIDA PANHANDLE AND FLORIDA BIG BEND IN THE PERIOD AROUND SUNRISE THIS MORNING. EXPECT THE LOW CEILINGS TO LIFT AND FOG TO EVAPORATE BY MID MORNING ACROSS THE AREA AS DAYTIME HEATING TAKES HOLD. A FRONTAL BOUNDARY ACROSS NORTHERN ALABAMA AND GEORGIA WILL PROVIDE THE FOCUS FOR WIDESPREAD SHOWERS AND STRONG THUNDERSTORMS MAINLY TO THE NORTH OF THE TRI-STATE AREA TODAY. SCATTERED STORMS WILL ALSO DEVELOP FURTHER SOUTHWARD THIS AFTERNOON AND EVENING...WITH THE GREATEST THREAT OF STRONGER STORMS ACROSS EXTREME NORTHERN PORTIONS OF THE AREA. ABUNDANT LOW LEVEL MOISTURE WILL RESULT IN CEILINGS AND VISIBILITIES DROPPING BACK TO MVFR LEVELS ACROSS MUCH OF THE AREA BY MIDNIGHT. && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GM...NONE. && AVIATION...DUVAL REST OF DISCUSSION...FOURNIER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 1051 AM EDT SAT MAR 26 2011 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-271500- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 1051 AM EDT SAT MAR 26 2011 /951 AM CDT SAT MAR 26 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... ...SLIGHT RISK OF SEVERE STORMS TODAY... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION TODAY...WITH THE BEST RAIN CHANCES BEING ACROSS CENTRAL ALABAMA AND GEORGIA...CLOSER TO A STATIONARY FRONT. THE COMBINATION OF MOISTURE FROM THE GULF OF MEXICO...DAYTIME HEATING...AND STRONG WINDS ALOFT MAY CAUSE A FEW OF THESE STORMS TO BECOME STRONG OR SEVERE THIS AFTERNOON. THE MAIN THREAT WOULD BE DAMAGING WIND GUSTS AND LARGE HAIL...BUT A TORNADO CAN NOT BE RULED OUT. THIS ACTIVITY IS EXPECTED TO DIMINISH BY SUNSET OR SHORTLY AFTERWARD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ...SLIGHT RISK OF SEVERE STORMS SUNDAY... YET ANOTHER UPPER LEVEL DISTURBANCE WILL DRAG A WEAKENING COLD FRONT TOWARDS THE REGION ON SUNDAY. A FEW SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND POSSIBLY LARGE HAIL COULD IMPACT SOUTHWEST AND SOUTH CENTRAL GEORGIA...AS WELL AS NORTHERN PORTIONS OF THE FLORIDA BIG BEND. THE ABOVE MENTIONED COLD FRONT IS EXPECTED TO STALL IN OUR VICINITY ON MONDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS AND PERHAPS THE BEST CHANCE FOR SOME DROUGHT RELIEF ACROSS THE FLORIDA BIG BEND AND PANHANDLE AND SOUTHERN SECTIONS OF SOUTH CENTRAL GEORGIA... WHERE ONGOING WILDFIRES HAVE BECOME HAZARDOUS DUE TO THE ONGOING DROUGHT AND VERY WARM AND DRY WEATHER SINCE THE IDES OF MARCH. IN FACT...MORE UNSETTLED WEATHER COULD BE IN STORE FOR THE REGION BY WEDNESDAY AND THURSDAY OF NEXT WEEK...AFTER JUST ONE DAY OF DRY CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED IF A HAZARDOUS WEATHER WATCH OR WARNING IS ISSUED. IT IS UNLIKELY THAT AMATEUR RADIO SUPPORT WILL BE NEEDED...BUT RADIO OPERATORS ARE ASKED TO MONITOR THE SITUATION CLOSELY FOR UPDATES. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. FOURNIER/GOULD
The national radar mosaic for the moment the first event began.
18 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.
A brief tornado touchdown was confirmed on the north and east side of Leesburg. People reported seeing debris circulating in the air with minor damage to light poles, trees, and outbuildings. The monetary damage figure provided is a rough estimate.
The Eufaula police department reported a tornado on the ground near Georgetown. However, no damage was reported.
The Randolph county sheriff's department and emergency management reported a tornado touchdown in the city of Benevolence. Damage included several trees and power lines down, one mobile home destroyed, one mobile home severely damaged, and several outbuildings destroyed. The monetary damage figure provided is a rough estimate.
A few trees were blown down. The monetary damage figure provided is a rough estimate.
Numerous trees were blown down. The monetary damage figure provided is a rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2011Every state in 2011This day in weather historyThe tornado archive for Georgia, 2011Warnings in Georgia, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291916, 291915, 291914, 291913, 294628, 294641, 294647, 291912, 291911, 291897, 291910, 291909, 291908, 291907, 291906, 291895, 291905, 291904, 291902, 291900, 291901, 291899, 291898.